Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 224, NWS Birmingham, AL

May 26, 2011Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 26, 2011, 12:32 AM CDT for Winston County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2011, 12:32 AM CDT (05:32 UTC)
Expired
May 26, 2011, 1:00 AM CDT
In force
28 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Winston County, AL

The radar

The Columbus AFB radar (KGWX), 105 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 8:33 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
785 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
2035 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

133 
WUUS54 KBMX 260532
SVRBMX
ALC133-260600-
/O.NEW.KBMX.SV.W.0224.110526T0532Z-110526T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 AM CDT THU MAY 26 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WINSTON COUNTY IN NORTHWEST ALABAMA...

* UNTIL 100 AM CDT

* AT 1231 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MORELAND...
  OR 10 MILES NORTH OF ARLEY...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  INMANFIELD...ADDISON...HELICON...NESMITH...ADDISON MUNICIPAL
  AIRPORT...ADDISON TOWN HALL AND UPSHAW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CDT THURSDAY MORNING
FOR NORTHWEST ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3430 8731 3430 8711 3430 8710 3412 8711
      3410 8739 3430 8745 3431 8742 3431 8732
TIME...MOT...LOC 0532Z 265DEG 32KT 3422 8726

$$

17/KLAWS
1 follow-up statement
355 
WWUS54 KBMX 260555
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1255 AM CDT THU MAY 26 2011

ALC133-260605-
/O.EXP.KBMX.SV.W.0224.000000T0000Z-110526T0600Z/
WINSTON AL-
1255 AM CDT THU MAY 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WINSTON COUNTY
HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3430 8731 3430 8711 3430 8710 3412 8711
      3410 8739 3430 8745 3431 8742 3431 8732
TIME...MOT...LOC 0555Z 265DEG 32KT 3423 8701

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 11:57 PM CDT, 35 minutes earlier.

Area forecast discussion, May 25, 11:57 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1157 PM CDT WED MAY 25 2011

.UPDATE...FOR 06Z AVIATION.

&&

.DISCUSSION...

UPDATED FORECAST PRODUCTS FOR ADDITION OF TORNADO WATCH NUMBER 376
ISSUED FOR MARION AND WINSTON COUNTIES UNTIL 4 AM...WITH LINE OF
STORMS CURRENTLY ACROSS MISSISSIPPI...TENNESSEE AND NORTHWARD.
HAVE ADJUSTED THUNDERSTORM WORDING ACROSS NORTHWEST COUNTIES...
OTHERWISE MAJORITY OF FORECAST UNCHANGED. NO MAJOR CHANGES TO
TEMPERATURES EITHER. UPDATE ALREADY OUT.

&&

.AVIATION...06Z TAF DISCUSSION.

LINE OF THUNDERSTORMS MOVING INTO WEST ALABAMA IS PROGGED TO
WEAKEN AND DISSIPATE OVER THE NEXT COUPLE OF HOURS. THE GUST FRONT
ADVANCING AHEAD OF THE LINE IS PRODUCING 40 MPH WINDS IN SOME
PLACES. RADAR TRENDS SEEM TO AGREE WITH SHORT TERM MODELS AND WILL
ONLY MENTION THE SHOWERS AT TCL BETWEEN 06Z AND 09Z. WILL HAVE TO
FOLLOW THE RADAR TRENDS CLOSELY TO MAKE SURE THE WEATHER REMAINS
ON SCHEDULE...OTHERWISE SOME SHORT TERM AMENDMENTS WILL BE NEEDED.
LATER IN THE MORNING...THE UPPER LOW OVER THE MIDWEST WILL
PROGRESS EASTWARD HELPING TO INITIATE ADDITION SHOWERS AND
THUNDERSTORMS OVER CENTRAL ALABAMA. BECAUSE TIMING REMAINS AN
UNCERTAINTY...WILL ONLY MENTION VCTS FOR THE MOST LIKELY TIME
PERIODS.

IN ADDITION TO THE ONGOING WEATHER CONCERNS...STRATUS IS EXPECTED
TO BUILD BACK INTO THE AREA OVERNIGHT. CEILINGS ARE EXPECTED TO
PREDOMINATELY REMAIN MVFR ALTHOUGH A SHORT DURATION DIP INTO IFR
WILL BE POSSIBLE.

WINDS REMAIN SOUTHERLY WITH GUSTS TO 25 KTS POSSIBLE IN SOME
LOCATIONS THROUGH 00Z. A FRONT WILL PASS THROUGH THE CENTRAL
ALABAMA BETWEEN 00Z AND 06Z CAUSING A WIND SHIFT TO THE WEST.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED
TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER
DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR
ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/88
Hazardous weather outlook, May 25, 7:03 PM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
703 PM CDT WED MAY 25 2011

ALZ011>015-017>050-270015-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
703 PM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ASSOCIATED WITH THE LOW PRESSURE SYSTEM OFF
TO THE WEST WILL MOVE INTO NORTHWEST CENTRAL ALABAMA BETWEEN
MIDNIGHT AND 3 AM CDT. THE SEVERE THREAT WILL BE NORTH OF A LINE FROM
ALICEVILLE...TO TUSCALOOSA...TO JASPER. THE MAIN THREATS WILL BE
DAMAGING STRAIGHT LINE WINDS...LARGE HAIL AND CLOUD TO GROUND
LIGHTNING. THERE DOES APPEAR TO BE A CHANCE OF AN ISOLATED TORNADO
GENERALLY AND NORTH OF A SULLIGENT TO DOUBLE SPRINGS LINE...BUT
THE CONFIDENCE IN THIS TORNADO THREAT STILL REMAINS LOW AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE STORMS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA ON THURSDAY
AS THE COLD FRONT MOVES CLOSER TO THE REGION. TWO WAVES OF SEVERE
WEATHER ARE EXPECTED...AND EXACT TIMING WILL DEPEND HEAVILY ON
DEVELOPMENT TO OUR WEST AND ON THE SPEED AND EVOLUTION OF THE COLD
FRONT. THE FIRST WAVE WILL BE ASSOCIATED WITH A WEAKENING SQUALL
LINE AS IT APPROACHES THE I-59 CORRIDOR THURSDAY MORNING.  THE SECOND
WAVE WILL BE ASSOCIATED WITH REDEVELOPMENT ALONG THE FRONT THURSDAY
AFTERNOON AND EVENING. THE SECOND WAVE WILL PRIMARILY AFFECT THOSE
AREAS BETWEEN I-20 AND I-85...LASTING AT LEAST THROUGH 10 PM. THE
MAIN THREATS LEAST WILL BE DAMAGING STRAIGHT-LINE WINDS...LARGE HAIL
AND CLOUD-TO-GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
TONIGHT AND THURSDAY.

In the hours before

Special weather statement, May 25, 10:56 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1056 PM CDT WED MAY 25 2011

ALZ011-260445-
MARION AL-
1056 PM CDT WED MAY 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 1145 PM
CDT...

AT 1056 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 8 MILES NORTH OF WESTON...OR 10 MILES NORTHWEST OF
HAMILTON...MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HAMILTON...
  HACKLEBURG...
  BRINN...
  LAKE BUTTAHATCHEE...
  RANKIN FITE AIRPORT...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3432 8766 3431 8764 3404 8764 3407 8819
      3431 8818 3433 8817
TIME...MOT...LOC 0356Z 264DEG 49KT 3427 8803

10/ARM
Special weather statement, May 25, 11:25 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1125 PM CDT WED MAY 25 2011

ALZ012-260515-
LAMAR AL-
1125 PM CDT WED MAY 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR LAMAR COUNTY UNTIL 1215 AM CDT...

AT 1125 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ABERDEEN...MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MILLPORT...
  VERNON...
  SULLIGENT...
  BEDFORD...
  LAMAR COUNTY AIRPORT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3404 8822 3406 8820 3406 8817 3405 8799
      3402 8799 3402 8795 3389 8795 3388 8796
      3353 8794 3353 8827
TIME...MOT...LOC 0425Z 252DEG 46KT 3388 8843

10/ARM
Special weather statement, May 25, 11:35 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1135 PM CDT WED MAY 25 2011

ALZ014-260515-
WINSTON AL-
1135 PM CDT WED MAY 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON COUNTY UNTIL 1215 AM
CDT...

AT 1133 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM WHICH PRODUCED A GUST FRONT...OR AN AREA OF STRONG
WINDS NEAR BRINN...OR 7 MILES SOUTHWEST OF HALEYVILLE...MOVING EAST
AT 45 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED ALONG THIS GUST FRONT.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HALEYVILLE...
  LYNN...
  ARLEY...
  NEEDMORE...
  ASHBANK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3430 8711 3430 8710 3399 8711 3399 8715
      3401 8717 3399 8720 3400 8722 3399 8751
      3400 8762 3401 8764 3431 8763
TIME...MOT...LOC 0433Z 270DEG 38KT 3419 8769

10/ARM
Special weather statement, May 26, 12:18 AM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1218 AM CDT THU MAY 26 2011

ALZ011>015-260600-
FAYETTE AL-LAMAR AL-MARION AL-WALKER AL-WINSTON AL-
1218 AM CDT THU MAY 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON...WALKER...SOUTHEASTERN
MARION...SOUTHERN LAMAR AND FAYETTE COUNTIES UNTIL 100 AM CDT...

AT 1217 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MORELAND TO MILLPORT...AND
MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MILLPORT...
  FAYETTE...
  CARBON HILL...
  ARLEY...
  JASPER...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3431 8734 3429 8710 3399 8710 3397 8713
      3390 8708 3390 8701 3386 8696 3380 8696
      3377 8703 3373 8703 3351 8728 3352 8732
      3359 8732 3360 8738 3361 8763 3358 8763
      3358 8767 3353 8766 3352 8773 3354 8824
TIME...MOT...LOC 0518Z 277DEG 42KT 3424 8730 3354 8811

17/KLAWS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 10:56 PM CDTSpecial Weather StatementBMXMarion49 min
May 25, 11:25 PM CDTSpecial Weather StatementBMXLamar50 min
May 25, 11:35 PM CDTSpecial Weather StatementBMXWinston40 min
May 26, 12:18 AM CDTSpecial Weather StatementBMXFayette, Walker, Winston42 min
May 26, 12:50 AM CDTSevere Thunderstorm WarningBMXWalker14 min
May 26, 1:22 AM CDTSevere Thunderstorm WarningBMXLamar, Pickens38 min
May 26, 2:10 AM CDTSpecial Weather StatementBMXFayette, Walker, Winston50 min
May 26, 2:40 AM CDTSpecial Weather StatementBMXFayette50 min
May 26, 2:49 AM CDTSpecial Weather StatementBMXJefferson, Tuscaloosa41 min
May 26, 3:20 AM CDTSpecial Weather StatementBMXWalker40 min
May 26, 7:43 AM CDTSpecial Weather StatementBMXCoosa47 min
May 26, 7:48 AM CDTSpecial Weather StatementBMXMarion27 min
May 26, 8:41 AM CDTSpecial Weather StatementBMXCalhoun, Cherokee49 min
May 26, 12:21 PM CDTSevere Thunderstorm WarningBMXMarengo24 min
May 26, 1:07 PM CDTSevere Thunderstorm WarningBMXDallas38 min
May 26, 1:14 PM CDTSevere Thunderstorm WarningBMXLowndes, Montgomery46 min
May 26, 1:20 PM CDTSpecial Weather StatementBMXEtowah, St. Clair40 min
May 26, 1:27 PM CDTSpecial Weather StatementBMXCherokee48 min
May 26, 1:32 PM CDTSevere Thunderstorm WarningBMXChilton43 min
May 26, 1:35 PM CDTSpecial Weather StatementBMXJefferson40 min
May 26, 1:37 PM CDTSevere Thunderstorm WarningBMXCherokee23 min
May 26, 1:52 PM CDTSevere Thunderstorm WarningBMXElmore, Lowndes, Montgomery38 min
May 26, 1:56 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah49 min
May 26, 2:10 PM CDTSevere Thunderstorm WarningBMXBullock, Pike33 min
May 26, 2:16 PM CDTAreal Flood AdvisoryBMXAutauga, Elmore, Lowndes, Montgomery119 min
May 26, 2:20 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Coosa, Elmore40 min
May 26, 2:28 PM CDTSevere Thunderstorm WarningBMXBullock, Macon, Russell32 min
May 26, 2:31 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne, Etowah44 min
May 26, 2:47 PM CDTSevere Thunderstorm WarningBMXMacon, Montgomery13 min
May 26, 2:51 PM CDTSevere Thunderstorm WarningBMXClay, Coosa, Talladega, Tallapoosa24 min
May 26, 2:52 PM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega23 min
May 26, 2:57 PM CDTSevere Thunderstorm WarningBMXMacon18 min
May 26, 3:08 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair, Shelby40 min
May 26, 3:15 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne, Etowah45 min
May 26, 3:21 PM CDTSevere Thunderstorm WarningBMXClay, Tallapoosa24 min
May 26, 3:35 PM CDTSevere Thunderstorm WarningBMXChambers25 min
May 26, 3:36 PM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair39 min
May 26, 3:40 PM CDTSevere Thunderstorm WarningBMXRussell35 min
May 26, 3:45 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, Walker45 min
May 26, 3:51 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter24 min
May 26, 3:53 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens26 min
May 26, 3:54 PM CDTSevere Thunderstorm WarningBMXChambers, Randolph36 min
May 26, 4:08 PM CDTSevere Thunderstorm WarningBMXCalhoun, Etowah, St. Clair52 min
May 26, 4:23 PM CDTSevere Thunderstorm WarningBMXCherokee52 min
May 26, 4:51 PM CDTSevere Thunderstorm WarningBMXBlount24 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.